West Virginia, 2016

Damaging Wind and Lightning Strike in West Virginia, May 10 to 11, 2016

May 10 to 11, 2016 · NWS RLX · 2 events in 2 counties and zones

An east to west front was over the upper Ohio Valley from near the northern West Virginia border into the Midwest. The axis of a mid to upper level disturbance was over Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

An east to west front was over the upper Ohio Valley from near the northern West Virginia border into the Midwest. The axis of a mid to upper level disturbance was over Illinois. Large clusters of thunderstorms moved east across Kentucky during the afternoon, reaching into southern West Virginia during the night. Rains of 0.75 to 1.5 inches were common overnight. However, the dam at R.D. Bailey on the Guyandotte River did measure 1.8 inches of rain. On the leading edge of the last large cluster of showers and thunderstorms, lightning caused damage in Raleigh County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 10, 6:38 PM EST, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 6:38 PM EST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
738 PM EDT TUE MAY 10 2016

.SYNOPSIS...
UPPER LEVEL WAVES MOVE EAST ACROSS THE AREA TONIGHT INTO WEDNESDAY.
COLD FRONT CROSSES LATE THURSDAY NIGHT. A REINFORCING COLD FRONT
CROSSES ON SATURDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
700 PM UPDATE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED AND
ALTHOUGH WE ARE NOT EXPECTING WIDESPREAD SEVERE STORMS IT IS
POSSIBLE FOR FEW STORMS TO REACH SEVERE LIMITS. THE THREAT WILL
START TO DIMINISH AFTER MIDNIGHT TONIGHT. ALSO...WITH LOW FLASH
FLOOD GUIDANCE VALUES ACROSS NORTHERN WEST VIRGINIA WE WILL NEED
TO MAINTAIN A CLOSE EYE ON THAT AREA IF ANY CELLS WERE TO START
BACK BUILDING.

620 PM UPDATE...MCS IS ENTERING THE OHIO VALLEY AND I HAVE
INCREASED POP ACROSS THE REGION FOR TONIGHT AS WELL AS INCREASED
THE THUNDERSTORM COVERAGE. CURRENTLY THE STORMS HAVE BEEN
BORDERLINE SEVERE AND IT IS POSSIBLE THAT A FEW ISOLATED SEVERE
STORMS WILL OCCUR. WITH THE SUN GOING DOWN WE EXPECT STORMS TO
WEAKEN A BIT...BUT FORECAST SOUNDINGS ARE STILL SHOWING DECENT
INSTABILITY THROUGH MIDNIGHT...WITH CAPE VALUES OF 500 - 1000 J/KG
AND WITH ARRIVAL OF THE SHORT WAVE THIS EVENING OUR MID LEVEL
LAPSE RATES JUMP TO ABOUT 7C/KM. SCATTERED THUNDERSTORMS ARE NOW
EXPECTED ACROSS THE ENTIRE REGION OVER THE NEXT 6 HOURS.

5 PM UPDATE...INCREASED POP AND ADDED MORE WIDESPREAD
THUNDERSTORMS ACROSS THE NORTHERN FORECAST AREA OVER THE NEXT FEW
HOURS...BASED ON CURRENT RADAR AND TRENDS.

PREVIOUS DISCUSSION...RATHER COMPLICATED PATTERN LASTS INTO
WEDNESDAY. HAVE A SHALLOW WARM FRONT ACROSS WV AND KY...ALIGNED
MORE OR LESS IN AN EAST- WEST FASHION. A UPPER LEVEL WAVE OVER KY
IS TRACKING EASTWARD ALONG FRONT AND WILL SERVE AS A FOCUS AREA
FOR PRECIP AND CONVECTIVE DEVELOPMENT. COULD SEE ORGANIZED
CONVECTIVE DEVELOPMENT TAKE PLACE ALONG THE NORTHERN BORDERS OF
KY...TRACKING INTO WV LATER THIS EVENING. HAVE MADE A MODEST
ADJUSTMENT TO POPS...TOWARDS THE HRRR WHICH SEEMS TO BE BE
LATCHING INTO THIS IDEA. CARRIED THUNDER A LITTLE LONGER IN THE
GRIDS AS WELL...WITH A BREAK EARLY WEDNESDAY...AND DIURNAL UPSWING
FOR WED. USED A MODEL BLEND FOR NEAR TERM TEMPS.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
WARM FRONT EXITS JUST TO THE NORTH OF THE CWA WEDNESDAY NIGHT.
LOW PRESSURE MOVES OUT OF THE PLAINS AND INTO THE GREAT LAKES ON
THURSDAY. GOOD WAA AND INSTABILITY INCREASES AS ITS TRAILING COLD
FRONT APPROACHES FROM THE WEST. STORM FORMATION IS A GOOD BE OUT
AHEAD OF THE COLD FRONT IN THE WARM AND UNSTABLE AIR BY THURSDAY
AFTERNOON. COLD FRONT PUSHES THROUGH THURSDAY NIGHT AND EXITS ON
FRIDAY. SOME LOCALLY HEAVY DOWNPOURS COULD BE ASSOCIATED WITH THE
THUNDERSTORMS WITH THE FRONT AS IT PUSHES THROUGH. SOILS ARE MOIST
TO WET AND SOME OF THESE DOWNPOURS COULD CAUSE SOME MINOR WATER
PROBLEMS. THE ONLY GOOD THING MOST OF THESE STORMS WILL BE MOVING
ALONG AND THIS SHOULD MINIMIZE THE RAINFALL AFFECTS OVER THE AREA.
WE WILL HAVE TO KEEP AN EYE ON THIS. COLD FRONT WILL CONTINUE TO
MOVE EAST OF THE AREA ON FRIDAY NIGHT AS WEAK RIDGING STARTS TO
BUILD INTO THE REGION AND STARTS TO BRIEFLY DRY US OUT.

GENERALLY KEPT TEMPERATURES SIMILAR TO PREVIOUS FORECAST AND
GUIDANCE THROUGH THE PERIOD.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
QUICK PROGRESSION OF WEATHER CONTINUES THROUGHOUT THE WEEKEND AS
AS YET ANOTHER WEAK SYSTEM MOVE THROUGH THE REGION ON SATURDAY.
WEAK HIGH PRESSURE BUILDS IN FOR SUNDAY. MODELS CONTINUE TO
DIVERGE ON TIMING AND POSITION OF NEXT SYSTEM FOR EARLY NEXT WEEK.
GENERALLY WENT WITH A BLEND OF THE GFS AND ECMWF.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
MID LEVEL TROUGH WILL SPREAD SCATTERED THUNDERSTORMS THROUGH THE
REGION TONIGHT. SOME STORMS MAY BE QUITE STRONG WITH GUSTY WINDS
AND HAIL POSSIBLE...MORE LIKELY SEVERE STORMS FOR HTS AND CRW THAN
OTHER LOCATIONS. THESE SHOWERS AND STORMS WILL BRING MVFR
CONDITIONS AND BRIEF PERIODS OF IFR CONDITIONS WILL BE
POSSIBLE...FOR NOW HAVE LEFT THE IFR OUT EVERYWHERE BUT FOR
PKB...WHERE A LINE OF STRONG STORMS SHOULD PUSH THROUGH IN THE
NEXT 2 HOURS. WILL LIKELY HAVE TO AMEND TAFS AS STORMS DEVELOP
UPSTREAM AND CONFIDENCE OF A DIRECT HIT ON THE SITE BECOMES HIGH.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: TIMING OF MVFR TO IFR CONDITIONS ACROSS THE
AREA MAY VARY DEPENDING ON WHEN AND WHERE THUNDERSTORMS HIT.
COULD SEE MORE WIDESPREAD IFR CONDITIONS IF CONVECTION BECOMES
MORE ORGANIZED INTO A LINE AND BEHIND THIS LINE IN THE STRATIFORM
COLD POOL.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    M    M    M    H    H
HTS CONSISTENCY  H    H    H    H    H    M    M    M    L    M    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    H    H
EKN CONSISTENCY  H    H    H    H    H    H    M    M    M    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    M

AFTER 00Z THURSDAY...
MVFR TO IFR POSSIBLE IN SHOWERS AND THUNDERSTORMS WEDNESDAY...AND
THEN WITH A COLD FRONT LATE THURSDAY INTO FRIDAY MORNING.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JS/KMC
NEAR TERM...KMC/MPK
SHORT TERM...JS
LONG TERM...JS
AVIATION...MPK
Hazardous weather outlook, May 10, 8:57 PM EST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
957 PM EDT TUE MAY 10 2016

OHZ066-067-075-076-083>087-WVZ007>011-016>020-027>032-036>040-046-
047-120200-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
957 PM EDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND MUCH OF
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS ON THURSDAY
AND THURSDAY NIGHT. THIS COULD LEAD TO LOCALIZED FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>026-033>035-120200-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
957 PM EDT TUE MAY 10 2016

...SEVERE THUNDERSTORM WATCH 163 IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SHOWERS AND THUNDERSTORMS MAY PRODUCE HEAVY DOWNPOURS ON THURSDAY
AND THURSDAY NIGHT. THIS COULD LEAD TO LOCALIZED FLOODING ISSUES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KISTNER

In the hours before

Special weather statement, May 10, 6:09 PM EST, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
709 PM EDT TUE MAY 10 2016

OHZ067-075-084-085-102345-
VINTON-MORGAN-ATHENS-MEIGS-
709 PM EDT TUE MAY 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN MORGAN...
EASTERN VINTON...MEIGS AND ATHENS COUNTIES...

AT 709 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR LAKE HOPE STATE PARK TO 9 MILES WEST OF RUTLAND...
AND MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
ATHENS...NELSONVILLE...POMEROY...GLOUSTER...ALBANY...RUTLAND...CHESTERHILL...
LAKE HOPE STATE PARK...CHESTER...CHAUNCEY...BUCHTEL...JACKSONVILLE...
MURRAY CITY...TRIMBLE...AMESVILLE...WILKESVILLE...STROUD RUN STATE PARK...
HARRISONVILLE...DARWIN AND DYESVILLE.

LAT...LON 3903 8187 3902 8232 3903 8233 3903 8236
      3939 8235 3939 8229 3947 8228 3947 8217
      3954 8216 3954 8185
TIME...MOT...LOC 2309Z 241DEG 37KT 3939 8231 3907 8230

16
Special weather statement, May 10, 6:52 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
752 PM EDT TUE MAY 10 2016

KYZ102-103-105-110015-
BOYD-CARTER-LAWRENCE-
752 PM EDT TUE MAY 10 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAWRENCE...
SOUTHEASTERN CARTER AND SOUTHWESTERN BOYD COUNTIES...

AT 751 PM EDT...A STRONG THUNDERSTORM WAS OVER WEBBVILLE...OR NEAR
GRAYSON LAKE STATE PARK...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM. HEAVY RAINFALL CAN ALSO BE EXPECTED.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IMPACTED INCLUDE...
DENTON...RUSH...WEBBVILLE...FALLSBURG...WILLARD AND HOUCKVILLE.

THIS INCLUDES INTERSTATE 64 IN KENTUCKY BETWEEN MILE MARKERS 181 AND
182.

LAT...LON 3839 8276 3817 8263 3810 8289 3811 8290
      3812 8289 3813 8291 3815 8291 3817 8292
      3817 8298 3819 8299 3820 8301
TIME...MOT...LOC 2351Z 252DEG 22KT 3819 8290

16
Local storm report, May 10, 7:12 PM EST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
812 PM EDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             2 S WILLARD             38.19N  82.90W
05/10/2016  E0.70 INCH       CARTER             KY   PUBLIC

&&

EVENT NUMBER RLX1600974

MEC
Special weather statement, May 10, 7:23 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
823 PM EDT TUE MAY 10 2016

KYZ105-110100-
LAWRENCE-
823 PM EDT TUE MAY 10 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAWRENCE COUNTY...

AT 822 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR BRUIN TO OPHIR...AND MOVING EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

LOCATIONS IMPACTED INCLUDE...
BLAINE...YATESVILLE LAKE STATE PARK...CHARLEY...ULYSSES...MARTHA...GALLUP...
FALLSBURG AND HOUCKVILLE.

LAT...LON 3800 8302 3804 8300 3805 8296 3809 8293
      3811 8289 3817 8292 3820 8266 3795 8256
      3795 8258 3793 8258 3792 8260 3789 8260
      3788 8262 3789 8267 3797 8283 3800 8294
      3800 8296 3796 8299 3797 8302
TIME...MOT...LOC 0022Z 271DEG 30KT 3815 8295 3791 8301

16
Local storm report, May 10, 7:29 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
829 PM EDT TUE MAY 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 E WILLARD             38.21N  82.86W
05/10/2016  M1.00 INCH       CARTER             KY   PUBLIC

&&

EVENT NUMBER RLX1600975

MEC
Special weather statement, May 10, 7:47 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
847 PM EDT TUE MAY 10 2016

KYZ102-103-105-OHZ087-WVZ005-006-013-024-025-110200-
BOYD-CARTER-LAWRENCE-LAWRENCE-CABELL-LOGAN-MINGO-WAYNE-LINCOLN-
847 PM EDT TUE MAY 10 2016

...STRONG THUNDERSTORMS WILL AFFECT LAWRENCE...SOUTHERN BOYD...
WESTERN LINCOLN...WAYNE...NORTHWESTERN MINGO AND CENTRAL CABELL
COUNTIES...

AT 846 PM EDT...A STRONG THUNDERSTORM WAS OVER BURNAUGH...OR 7 MILES
NORTHEAST OF YATESVILLE LAKE STATE PARK...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZED HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTINGTON...LOUISA...WAYNE...CHESAPEAKE...PROCTORVILLE...BLAINE...BEECH
FORK STATE PARK...YATESVILLE LAKE STATE PARK...BARBOURSVILLE...CEREDO...
FORT GAY...DURBIN...ULYSSES...KIAHSVILLE...ONA...CENTERVILLE...RANGER...
CHARLEY...EAST LYNN LAKE AND MARTHA.

THIS INCLUDES INTERSTATE 64 IN WEST VIRGINIA BETWEEN MILE MARKERS 3
AND 22.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

LAT...LON 3829 8281 3852 8223 3782 8210 3788 8242
      3791 8246 3790 8247 3792 8248 3793 8250
      3794 8249 3796 8253 3795 8258 3792 8260
      3800 8296
TIME...MOT...LOC 0046Z 258DEG 11KT 3824 8261

13

The radar

The Charleston,WV radar (KRLX), 8 km away, was scanning. The volume nearest the first event began at 02:32 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Kanawha

When
May 10, 9:30 PM EST
Where
Kanawha County, 1.52 mi SSW of Institute
Measured
40 kt (46 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.361, -81.785

A large evergreen tree fell and damaged a house along Popular Lane Road.

Lightning, Raleigh

When
May 11, 3:00 AM EST
Where
Raleigh County, Lanark
Property damage
$20,000
Reported by
911 Call Center
Coordinates
37.820, -81.150

Lightning struck a 100 foot tall pine tree and blew it into pieces. A large front window of a house was broken. Two other houses and a few vehicles were also damaged. The lightning strike also blew a water line out of the ground and damaged a transformer on the closest power pole.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623782, 623781.